Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Bismarck, ND

June 28, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 10:38 PM MDT for 4 counties in North Dakota. It was in force for 67 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 10:38 PM MDT (04:38 UTC)
Expired
Jun 28, 2018, 11:45 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
80.0 mph

Counties Dunn County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 11:15 PM MDTTSTM WND GST 79Stanton, NDTIME ESTIMATED FROM RADAR.
Jun 28, 11:25 PM MDTTSTM WND DMG7 Ssw Pick City, NDESTIMATED 85 MPH WIND. DAMAGE TO A MEDIUM SIZED WOODEN OUTBUILDING ON A FARM. PART OF BUILDING SHIFTED OFF FOUNDATION, FRONT DOOR TORN OFF, BACK WALL BLOWN OUT. THIS WAS ALONG A LONG LINE OF GENERALLY 65 TO 85 MPH THUNDERSTORM WINDS. APEX OF WORST DAMAGE - THI
Jun 28, 11:30 PM MDTTSTM WND DMG2 Sse Underwood, NDCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SSE UNDERWOOD. TIME ESTIMATED BASED ON RADAR DATA. LARGE SWATH (ABOUT 1 MILE LONG) OF EXTENSIVE THUNDERSTORM WIND DAMAGE FROM AN INTENSE SQUALL LINE THAT MOVED THROUGH THE AREA DURING THE EARLY MORNING HOURS ON JUNE
Jun 28, 11:30 PM MDTTSTM WND DMG4 Nnw Stanton, NDAN INTENSE MICROBURST OCCURRED AT THIS LOCATION WITH ESTIMATED 130 MPH THUNDERSTORM WINDS. EVERY BUILDING ON THE PROPERTY WAS SEVERELY DAMAGED, SOME DESTROYED. THE FARM HOUSE WAS VERY HEAVILY DAMAGED WITH THE ROOF TORN FROM THE HOME. FOUR PEOPLE INSIDE SOUGHT
Jun 28, 11:30 PM MDTHAIL 1Center, NDLATE REPORT. TIME RADAR ESTIMATED.
Jun 28, 11:35 PM MDTTSTM WND DMG3 Nnw Stanton, NDESTIMATED 85 MPH WIND. LARGE WOODEN OUTBUILDING COMPLETELY DESTROYED. THIS WAS ALONG A LONG LINE OF GENERALLY 65 TO 85 MPH THUNDERSTORM WINDS. APEX OF WORST DAMAGE - 7 SSW PICK CITY, THROUGH STANTON, TO ABOUT 6 MILES NORTH OF WASHBURN, TO HECKERS / NEW JOHNS L
Jun 28, 11:40 PM MDTTSTM WND DMGStanton, NDESTIMATED 80 MPH WIND. NUMEROUS LARGE TREE BRANCHES BROKEN AND SEVERAL LARGE TREE TRUNKS SNAPPED. A FEW GARAGES HAD A WALL TORN OFF OR PARTS OF THE ROOF TORN OFF. THIS ALONG A LONG LINE OF GENERALLY 65 TO 85 MPH THUNDERSTORM WINDS. APEX OF WORST DAMAGE - 7 SSW
Jun 28, 11:45 PM MDTTSTM WND DMGMercer, NDMULTIPLE PHOTOS VIA BROADCAST MEDIA OF THUNDERSTORM WIND DAMAGE IN AND NEAR MERCER, INCLUDING LARGE TREES AND PARTS OF METAL SHEDS BLOWN OVER, AND ROOF AND BOATING DOCK DAMAGE. TIME ESTIMATED FROM RADAR.
Jun 28, 11:48 PM MDTTSTM WND GST 821 N Washburn, ND
Jun 28, 11:50 PM MDTTSTM WND DMG3 Ene Falkirk, NDESTIMATED 95 MPH WINDS. HALF OF A METAL OUTBUILDING ON A FARM WAS TORN OFF. ABOUT 10 WOODEN POWER POLES JUST NORTH OF HERE WERE BROKEN. THIS ALONG A LINE OF GENERALLY 65 TO 85 MPH THUNDERSTORM WINDS. APEX OF WORST DAMAGE - 7 SSW PICK CITY, THROUGH STANTON AND
Jun 28, 11:50 PM MDTTSTM WND DMGWashburn, NDTREES AND POWER LINES DOWN NEAR COUNTY ROAD 22.
Jun 28, 11:53 PM MDTTSTM WND GST 654 N Turtle Lake, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 9:54 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KBIS 290438
SVRBIS
NDC025-055-057-065-290545-
/O.NEW.KBIS.SV.W.0142.180629T0438Z-180629T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1138 PM CDT THU JUN 28 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dunn County in southwestern North Dakota...
  McLean County in south central North Dakota...
  Oliver County in south central North Dakota...
  Mercer County in south central North Dakota...

* Until 1245 AM CDT/1145 PM MDT/.

* At 1138 PM CDT/1038 PM MDT/, severe thunderstorms were located
  along a line extending from 4 miles east of Garrison to 8 miles
  southeast of Indian Hills Recreation Area to 8 miles north of
  Richardton, moving east at 40 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Beulah Bay Recreation Area around 1155 PM CDT.
  Hazen Bay Recreation Area around 1200 AM CDT.
  Pick City, Lake Sakakawea State Park and Fort Stevenson State Park 
  around 1215 AM CDT.
  Riverdale around 1220 AM CDT.
  Coleharbor around 1230 AM CDT.
  Underwood around 1235 AM CDT.
  Turtle Lake around 1245 AM CDT.

Other locations impacted by these severe thunderstorms include White
Shield, Strawberry Lake, Price, Twin Buttes, Falkirk, Sanger, Ruso,
Hensler, Dakota Waters Recreation Area and Emmet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4698 10214 4701 10215 4701 10254 4753 10229
      4785 10188 4785 10058 4768 10059 4767 10068
      4733 10068 4733 10075 4716 10076 4716 10097
      4704 10089 4700 10091 4698 10094
TIME...MOT...LOC 0438Z 272DEG 34KT 4766 10132 4752 10197 4701 10233 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
 
$$

JONES
3 follow-up statements
007 
WWUS53 KBIS 290506
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1206 AM CDT FRI JUN 29 2018

NDC025-290516-
/O.CAN.KBIS.SV.W.0142.000000T0000Z-180629T0545Z/
Dunn ND-
1206 AM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central, southwestern, north central and northwestern North
Dakota.

LAT...LON 4698 10214 4757 10215 4785 10188 4785 10058
      4768 10059 4767 10068 4733 10068 4733 10075
      4716 10076 4716 10097 4704 10089 4698 10094
TIME...MOT...LOC 0506Z 289DEG 37KT 4776 10133 4746 10158 4698 10171 

$$

NDC055-057-065-290545-
/O.CON.KBIS.SV.W.0142.000000T0000Z-180629T0545Z/
McLean ND-Oliver ND-Mercer ND-
1206 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR MCLEAN...OLIVER AND MERCER COUNTIES...

At 1206 AM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Max to 4 miles southeast of Hazen Bay
Recreation Area to 12 miles northeast of Glen Ullin, moving east at
45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Max, Pick City and Lake Sakakawea State Park around 1210 AM CDT.
  Riverdale around 1220 AM CDT.
  Stanton around 1225 AM CDT.
  Underwood around 1235 AM CDT.
  Washburn and Cross Ranch State Park around 1245 AM CDT.

Other locations impacted by these severe thunderstorms include White
Shield, Strawberry Lake, Price, Falkirk, Sanger, Ruso, Hensler,
Dakota Waters Recreation Area, Emmet and Fort Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4698 10214 4757 10215 4785 10188 4785 10058
      4768 10059 4767 10068 4733 10068 4733 10075
      4716 10076 4716 10097 4704 10089 4698 10094
TIME...MOT...LOC 0506Z 289DEG 37KT 4776 10133 4746 10158 4698 10171 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

JONES
237 
WWUS53 KBIS 290531
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1231 AM CDT FRI JUN 29 2018

NDC055-057-065-290545-
/O.CON.KBIS.SV.W.0142.000000T0000Z-180629T0545Z/
McLean ND-Oliver ND-Mercer ND-
1231 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR MCLEAN...OLIVER AND MERCER COUNTIES...

At 1231 AM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Benedict to Underwood to 10
miles south of Center, moving east at 55 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Butte around 1240 AM CDT.
  Turtle Lake and Mercer around 1245 AM CDT.

Other locations impacted by these severe thunderstorms include White
Shield, Strawberry Lake, Price, Falkirk, Sanger, Ruso, Hensler,
Dakota Waters Recreation Area, Emmet and Fort Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4698 10214 4757 10215 4785 10188 4785 10058
      4768 10059 4767 10068 4733 10068 4733 10075
      4716 10076 4716 10097 4704 10089 4698 10094
TIME...MOT...LOC 0531Z 271DEG 50KT 4775 10088 4745 10113 4697 10127 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

JONES
913 
WWUS53 KBIS 290542
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1242 AM CDT FRI JUN 29 2018

NDC055-057-065-290551-
/O.EXP.KBIS.SV.W.0142.000000T0000Z-180629T0545Z/
McLean ND-Oliver ND-Mercer ND-
1242 AM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN...OLIVER AND MERCER
COUNTIES WILL EXPIRE AT 1245 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central, southwestern, north central and northwestern North
Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern McLean, Oliver and Mercer Counties. 

LAT...LON 4698 10214 4757 10215 4785 10188 4785 10058
      4768 10059 4767 10068 4733 10068 4733 10075
      4716 10076 4716 10097 4704 10089 4698 10094
TIME...MOT...LOC 0541Z 272DEG 34KT 4775 10076 4745 10101 4697 10115 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:10 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 28, 9:10 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1010 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 1010 PM CDT Thu Jun 28 2018

Based on recent radar trends and evening CAM simulations,
confidence remains high that a widespread wind threat will cross
western and central ND over roughly the next six hours. As the
cold-pool-driven forward propagation takes hold and the the speed
at which the line moves eastward averages 60+ mph, the threat may
rapidly spread eastward faster than even recent HRRR simulations
would suggest. Accordingly, collaboration is taking place with SPC
and a Severe Thunderstorm Watch will likely be issued before 04
UTC to replace the current Tornado Watch and which would likely
extend eastward across most of the state.

UPDATE Issued at 840 PM CDT Thu Jun 28 2018

Quick update to add Wells county to the Flash Flood Watch per
radar trends through 0145 UTC, with additional rounds of
convection expected through the night.

&&

.MESOSCALE DISCUSSION...
Issued at 805 PM CDT Thu Jun 28 2018

A significant severe weather outbreak is unfolding across western
and central ND. Through 03 UTC, the greatest threat to include
potentially very large hail to around baseball size and possibly
tornadoes will accompany the supercells evolving from Dunn County
eastward across Mercer, McLean, Sheridan and Wells Counties. A
large convective cluster with potentially widespread damaging
winds will then likely enter western ND beginning between 02 and
03 UTC and will rapidly race eastward overnight.

The 00 UTC Bismarck sounding showed weak residual capping centered
near 760 mb, though at the time of the balloon launch low-level
moisture had mixed out slightly on a local basis, and modifying it
for dewpoints above 70 F suggests MLCIN is essentially minimized.
Surface analyses show the warm frontal boundary -- while loosely
defined -- extending from southern McKenzie County eastward toward
Beulah and Harvey. Ascent associated with a leading impulse aloft
has likely aided convective initiation and the environment along
the warm frontal zone is characterized by strong deep-layer shear
with effective bulk wind differences on the order of 60 kt and
MLCAPE ranging from 4500 J/kg on the Dunn/Mercer County segment
of the frontal zone to 3000 J/kg in the Sheridan/Wells County part
of the front, per the 00 UTC RAP-based objective analysis run at
SPC. This is supporting an environment which is highly favorable
for significant hail production. Objective analyses also support
0-1-km SRH in the 100-200 m2/s2 range in support of fixed-layer
significant tornado parameter values around 4 along and about 50
miles either side of the warm frontal zone. The hodograph from the
00 UTC Bismarck RAOB displayed a distinct concavity in the 1 to 3
km layer, which model simulations have consistently advertised and
which may be limiting low-level mesocyclone intensity thus far. We
expect low-level hodographs to enlarge with concurrent increases
in SRH and reductions in the current concavity by about 02 UTC,
which may support an increase in tornado potential in the next 60
to 90 minutes if discrete storm modes can be maintained.

Otherwise, upscale growth is ongoing with convection in eastern MT
in association with more well-defined height falls aloft. Clusters
of storms are relatively closely spaced and in time are organizing
in a more linear fashion, which is expected to generate expanding
cold pools the next few hours, which should eventually support a
forward-propagating MCS. Strong westerly flow aloft atop stout
low-level east-southeast flow will support downshear-propagating
meso-beta element (Corfidi) vectors on the order of 60-70 kt and
thus once the cold-pool-driven propagation takes hold the MCS is
expected to rapidly move across western ND between roughly 02 and
05 UTC, and central ND between 05 and 09 UTC. Given the degree of
bouyancy and strong wind fields, significant-severe-caliber winds
of 80 mph are likely with bowing segments of the line tonight, and
widespread damaging winds remain a considerable concern.

&&

.SHORT TERM...(This evening through Friday)
Issued at 412 PM CDT Thu Jun 28 2018

Very active late afternoon and night with significant severe
weather expected. Tornado watch was issued during the hour for all
but the northern tier counties along the Canadian border. The
tornado watch is in effect until 11 pm CDT, but it is important to
note that additional watches will likely be needed for this
event, which will last through much of the night. In addition, a
flash flood watch is in effect for west central through north
central counties. Please see previous discussion that covered the
factors supporting the flash flood threat.

Otherwise, SPC meso page continues to show extreme CAPE in excess
of 5000 J/KG across the southwest, decreasing northward.
Convective development has been hindered much of this afternoon
with lack of large scale forcing, which should change as upper
level support increases with approaching upper level trough. CAM
solutions continue to struggle with convection, but all trend
toward a better organized convective system moving in from Montana
this evening.

Friday SPC day 2 outlook continues to show general thunderstorms
for ND, however latest SREF guidance appears to be pointing toward
the possibility of some stronger storms.

.LONG TERM...(Friday night through Thursday)
Issued at 412 PM CDT Thu Jun 28 2018

Upper level trough continues moving across the Northern Plains
supporting continued thunderstorm chances through the weekend
under cyclonic flow. High temps cool down into the 70s before
rebounding again into the 80s early next week. Near zonal flow
with occasional impulses working through the flow will support a
continue active pattern with chances of showers/thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 840 PM CDT Thu Jun 28 2018

As of 0145 UTC, severe thunderstorms have thus far avoided the
TAF sites across western and central North Dakota. However, a
significant line of severe thunderstorms across eastern Montana
will track across western and central North Dakota tonight.
Damaging winds in excess of 65kts, large hail, and LIFR conditions
are expected. TAFs will be updated based on radar trends.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ Friday for
NDZ001>005-009>013-017>019-021>023-031-032.

&&

UPDATE...CJS
MESOSCALE...CJS
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...PA
Hazardous weather outlook, Jun 28, 2:39 PM MDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
339 PM CDT Thu Jun 28 2018

NDZ001>005-009>013-017>019-021-022-031-032-292045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley-
Billings-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

A Flash Flood Watch is in effect from 7 PM CDT this evening to 7
AM CDT Friday morning. 2 to 4 inches of rain with locally higher
amounts is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

NDZ020-023-025-033>037-040>048-050-051-292045-
Oliver-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

jns

In the hours before

Local storm report, Jun 28, 9:53 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     FLASH FLOOD      5 SSE TWIN BUTTES       47.45N 102.20W
06/28/2018                   MERCER             ND   TRAINED SPOTTER

            OVERLAND FLOODING. 5.25 INCHES OF RAIN OVER
            THE PAST THREE HOURS.

&&

JP MARTIN
Local storm report, Jun 28, 9:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4.5S TWIN BUTTES        47.45N 102.26W
06/28/2018  E1.50 INCH       DUNN               ND   TRAINED SPOTTER

            MARBLE SIZE HAIL LASTED 20 TO 30 MINUTES.
            LARGEST HAIL WAS PING-PONG SIZE.

&&

MH
Local storm report, Jun 28, 9:56 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       4.5S TWIN BUTTES        47.45N 102.26W
06/28/2018  M5.25 INCH       DUNN               ND   TRAINED SPOTTER

            5.25 INCHES OF RAIN FELL FROM 730 TO 1030 PM
            CDT. LOTS OF OVERLAND FLOODING.

&&

MH
Local storm report, Jun 28, 10:24 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HEAVY RAIN       MOHALL                  48.76N 101.51W
06/28/2018  M1.41 INCH       RENVILLE           ND   PUBLIC

            RAIN FROM THIS EVENING.

&&

JP MARTIN
Local storm report, Jun 28, 10:30 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     RAY                     48.34N 103.17W
06/28/2018  E75 MPH          WILLIAMS           ND   PUBLIC

            DAMAGE TO HOMES REPORTED WITH SIDING TORN
            OFF. TIME IS RADAR ESTIMATED. REPORT PASSED
            TO NWS FROM BROADCAST MEDIA.

&&

JP MARTIN
Local storm report, Jun 28, 10:35 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND GST     1 SW DUNN CENTER        47.34N 102.64W
06/28/2018  M65 MPH          DUNN               ND   MESONET

            IN ADDITION, 1.35 INCHES OF RAIN IN THE PAST
            HOUR.

&&

MH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:09 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells66 min
Jun 28, 6:30 PM MDTSevere Thunderstorm WarningBISDunn60 min
Jun 28, 6:48 PM MDTFlash Flood WarningBISDunn9 hr
Jun 28, 7:10 PM MDTTornado WarningBISDunn35 min
Jun 28, 7:24 PM MDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells51 min
Jun 28, 7:44 PM MDTTornado WarningBISDunn31 min
Jun 28, 7:47 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jun 28, 8:11 PM MDTFlash Flood WarningBISDunn, McLean, Mercer6 hr
Jun 28, 8:11 PM MDTSevere Thunderstorm WarningBISWells28 min
Jun 28, 8:16 PM MDTSevere Thunderstorm WarningBISDunn59 min
Jun 28, 8:24 PM MDTSpecial Weather StatementBISBurke, Divide51 min
Jun 28, 8:46 PM MDTSevere Thunderstorm WarningBISBurke, Dunn, McKenzie, Mountrail, Williams59 min
Jun 28, 9:00 PM MDTSpecial Weather StatementBISMcLean45 min
Jun 28, 9:07 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 28, 9:26 PM MDTFlash Flood WarningBISBottineau, Burke, Renville, Ward6 hr
Jun 28, 9:36 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope54 min
Jun 28, 9:41 PM MDTSevere Thunderstorm WarningBISBurke, McKenzie, Mountrail, Ward, Williams64 min
Jun 28, 9:46 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, McLean, Mercer, Mountrail59 min
Jun 28, 10:18 PM MDTFlash Flood WarningBISMcLean, Mountrail, Ward6 hr
Jun 28, 10:19 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward56 min
Jun 28, 10:26 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min
Jun 28, 10:30 PM MDTSevere Thunderstorm WarningBISStark60 min
Jun 28, 11:02 PM MDTSevere Thunderstorm WarningBISMorton58 min
Jun 28, 11:10 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette65 min
Jun 28, 11:17 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
Jun 28, 11:39 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan66 min
Jun 28, 11:43 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 29, 12:11 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Jun 29, 12:14 AM MDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux61 min
Jun 29, 12:25 AM MDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Sheridan, Stutsman, Wells65 min
Jun 29, 12:45 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder30 min
Jun 29, 1:05 AM MDTTornado WarningBISKidder, Stutsman25 min
Jun 29, 1:12 AM MDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more63 min
Jun 29, 1:13 AM MDTSevere Thunderstorm WarningBISPierce, Rolette39 min
Jun 29, 1:23 AM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells37 min
Jun 29, 1:29 AM MDTTornado WarningBISLaMoure, Logan, Stutsman31 min
Jun 29, 1:57 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman18 min
Jun 29, 2:17 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jun 29, 2:38 AM MDTHigh Wind WarningBISMercer, Oliver2 hr
Jun 29, 10:43 AM MDTRiver Flood WarningBISMercer24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.